People taking a TKI to fight their CML may experience nausea and vomiting, but there are some simple strategies to minimize these problems.
Taking Gleevec or Sprycel with a meal can reduce feelings of nausea. It can also be helpful to eat smaller, more frequent meals just to keep something in your stomach. Avoid greasy foods or spicy meals. Bland foods, such as crackers, toast or rice, are easy on the stomach. Cold foods can also stay down easier than hot meals.
If you’re taking Tasigna – this medication must not be taken with food. You should take Tasigna two hours after eating, and then don’t eat again for at least another hour.
You can also relieve nausea through distraction – so try going for a walk, watching TV or listening to music after you take your dose.
If nausea is severe or persists for a couple of days, talk to your doctor about prescribing an anti-nausea medication. These can be taken as a suppository if you’re concerned about vomiting after taking the anti-nausea drug.
Vomiting may be mild (once or twice a day), moderate (3-9 times/day) or severe (10 or more times/day). Try drinking clear liquids (e.g. water, chicken broth) to settle your stomach and to remain hydrated. If vomiting persists longer than a day, call your doctor so that he/she can prescribe an antiemetic. Call your doctor immediately if vomiting is severe, you can’t keep anything down, or you’re feeling weak or dizzy.
Nausea and vomiting are often a bigger problem right after you start taking a TKI. The problem can become less frequent or severe as your body adjusts to the medication. So try to keep taking your TKI – you need it to control your CML. If nausea/vomiting are keeping you from staying with the regimen, ask your specialist or CML nurse for some tips on how to minimize these problems.